Thunderstorm Wind, Mower
- When
- July 13, 11:35 PM CST
- Where
- Mower County, Austin
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.667, -92.933
Law enforcement officials reported wind gusts estimated at 60 to 65 mph, which knocked down numerous trees. In addition, a large marquee sign was blown into a highway at Hayfield (Dodge County).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Law enforcement officials reported wind gusts estimated at 60 to 65 mph, which knocked down numerous trees. In addition, a large marquee sign was blown into a highway at Hayfield (Dodge County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 13, 2:03 PM CST, 9 hours 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 303 PM CDT THU JUL 13 2006 .SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT FORECAST CONCERNS THIS PACKAGE...SHRA/TSRA CHANCES TONIGHT INTO FRI...HIGH TEMPERATURES THRU THE WEEKEND. 18Z DATA ANALYSIS DEPICTED HIGH PRESSURE CENTERED OVER THE LOWER GREAT LAKES/OH VALLEY. LOW PRESSURE WAS CENTERED NEAR LK WINNIPEG WITH A SFC TROUGH/FRONT SOUTH THRU THE EASTERN DAKOTAS INTO CENTRAL NEB. SFC OBS INDICATE SOUTH WINDS OF 10-20KTS ADVECTING DEW POINTS OF 70-75F NORTHWARD AHEAD OF THE TROUGH/FRONT. WV IMAGERY SHOWING A COUPLE OF SHORTWAVES MOVING EAST ACROSS THE DAKOTAS/NEB...AIDING LOW LEVEL MOISTURE CONVERGENCE AND SHRA/TSRA FROM NEAR KBKX TO KGRI. VIS IMAGERY SHOW CUMULUS RATHER LIMITED ALONG/AHEAD OF THE SFC TROUGH... UNDER THE WARM MID LEVEL TEMPS...BUT CUMULUS MORE WIDESPREAD OVER WI AND EASTERN IA/MN WHERE MID LEVEL TEMPS A BIT COOLER. NO MAJOR ERRORS NOTED WITH 13/12Z NAM/GFS INITIALIZATIONS...AND SOLUTIONS THRU 84HRS QUITE SIMILAR FOR THE AREA. GFS 700-300MB HGTS WERE A BIT BETTER FIT TO THE RA-OB DATA ACROSS THE CONUS...WHILE NAM WAS BETTER INITIALIZED WITH THE SFC DEW POINTS ACROSS THE NORTH CENTRAL CONUS THIS MORNING. DPROG/DT OF 500MB HGTS AT 13/12Z SHOWED THE 11/12Z AND 12/12Z GFS RUNS VERIFIED BETTER THAN THE NAM RUNS. NAM WAS GENERALLY TOO PROGRESSIVE WITH THE SHORTWAVE ENERGY OVER THE NORTHERN PLAINS AND MOVING THE UPPER LOW OFF THE BC COAST INLAND. THRU 36HRS...MODELS HAVE TRENDED TOWARD A COMPROMISE OF THE EARLIER NAM/GFS RUNS WITH THE STRENGTH OF THE TROUGH MOVING ACROSS THE REGION. MODELS HAVE TRENDED LESS PROGRESSIVE WITH THE UPPER LOW OFF THE BC COAST...WHICH LEADS TO MORE RIDGING ALOFT OVER THE NORTHERN ROCKIES/PLAINS BY 00Z SAT. FOR 36-60HRS THE MODEL TRENDS ARE TOWARD MORE TROUGHING OVER THE EASTERN CONUS AND BROAD RIDGING OVER THE NORTHERN PLAINS/ROCKIES WITH SLOWER ENERGY OUT OF THE WEST COAST LOW/TROUGH. FOR 60-84HRS...MODELS DEVELOP DIFFERENCES WITH THE TIMING OF A STRONGER SHORTWAVE OUT OF THE WEST COAST TROUGH AS IT TRACKS ACROSS SOUTHERN CAN. NAM MAINTAINS A FASTER SOLUTION WHILE GFS SLOWER. THESE DIFFERENCES HAVE LITTLE IMPACT ON THE FORECAST FOR THE AREA THRU SUNDAY...BUT THE DIFFERENCES ADD SOME UNCERTAINTY TO THE FORECAST FOR SUN NIGHT AND BEYOND. MODEL/OBS DATA CHECK AT 18Z SHOWED A COMPROMISE OF NAM/GFS BEST WITH SFC MASS FIELDS ACROSS THE CENTRAL CONUS. WV IMAGERY SHOWED BOTH NAM/GFS WITH A DECENT HANDLE ON THE SHORTWAVE ENERGY OVER THE NORTHERN PLAINS. GFS AND ITS 13/06Z RUN PERFORMED BETTER WITH THE 12Z-18Z PRECIP ACROSS THE CONUS. WITH AN OVERALL NAM/GFS COMPROMISE LOOKING BEST AT 18Z...FAVORED A MODEL BLEND THIS CYCLE. WITH MINOR MODEL DIFFERENCES LOOKING TO HAVE LITTLE IMPACT ON THE SENSIBLE WEATHER THROUGH SUN...FORECAST CONFIDENCE AVERAGE TO GOOD. FOR THE SHORT TERM...SHORTWAVE ENERGY OVER THE NORTHERN PLAINS MOVES ACROSS THE AREA TONIGHT/FRI MORNING. MDT 500-300MB PV ADVECTION/QG CONVERGENCE AHEAD OF THESE SHORTWAVES...ALONG WITH FAVORABLE 300MB JET INDUCED DIVERGENCE MOVE ACROSS THE AREA AS THE SFC TROUGH AND ITS CONVERGENCE APPROACH. BETTER MOISTURE TRANSPORT ON THE LOW LEVEL JET REMAINS TO OUR SOUTH TONIGHT...INTERCEPTED BY/FUELING CONVECTION MOVING INTO WESTERN IA THIS AFTERNOON. HOWEVER...LOW LEVEL CONVERGENCE AND UPPER LEVEL DIVERGENCE STILL LOOK TO BE ENOUGH TO SUPPORT A BAND OF SHRA/TSRA INTO/ACROSS THE AREA MAINLY LATER TONIGHT/FRI MORNING. WITH GENERAL LATE NIGHT TIMING OF CONVECTION INTO THE AREA...SWODY1 LOOKS GOOD. PREVIOUS FORECAST ALREADY INTRODUCED RAIN CHANCES FOR TONIGHT/FRI. RAISED THESE A BIT AND ADDED SOME TIMING DETAIL WITH MODELS CONVERGING ON THE TIMING. SHORTWAVE RIDGING AT THE SFC AND ALOFT RETURN BY LATE FRI...AND REMAIN OVER THE AREA THRU SUN. 850-700MB THERMAL RIDGE ADVECTS OVER THE AREA FOR SAT/SUN...WITH 850MB TEMPS WARMING INTO THE 22C-24C RANGE SAT AND INTO THE 24C-26C RANGE FOR SUN. THESE TEMPS SUPPORT HIGHS WELL INTO THE 90S ON SAT...AND MIDDLE 90S TO LOW 100S ON SUN. MODELS SOUNDINGS SHOWING A RATHER STRONG CAP IN PLACE SAT/SUN WITH 700MB TEMPS CLIMBING INTO THE +11C TO +15C RANGE. CUMULUS CLOUDS SHOULD BE LIMITED BOTH DAYS UNDER THIS CAP...ALLOWING FOR PLENTY OF SUNSHINE AND WARMING. GIVEN THE DRY/DROUGHTY LANDSCAPE AND EXPECTED SUNSHINE...THE POTENTIAL HIGHS BOTH SAT/SUN REACHABLE. WITH THE SLOWER PROGRESSION OF THE NEXT SHORTWAVE TROUGH ACROSS SOUTHERN CAN...AND THE WARM MID LEVEL TEMPS REMAINING OVER THE AREA INTO SUN NIGHT...LIMITED SMALL RAIN CHANCE SUN/SUN NIGHT TO THE NORTH-CENTRAL WI PORTION OF THE FORECAST AREA. THIS BLENDS WELL WITH NEIGHBORING GRIDS FOR NOW...BUT IF LATEST SLOWING/CAPPING TRENDS CONTINUE... THESE WILL EVENTUALLY NEED TO BE REMOVED. NUMERICAL GUIDANCE LOW/HIGHS FOR TONIGHT/FRI QUITE SIMILAR AND LOOK GOOD. LOWERED FRI NIGHT LOWS A FEW DEGREES TOWARD BLEND OF GUIDANCE...BUT MAY STILL NOT BE COOL ENOUGH IF DEW POINTS DROP OFF UNDER THE WEAK HIGH PRESSURE RIDGE WITH LIGHT WINDS AND CLEAR/MOSTLY CLEAR SKIES. PREVIOUS FORECAST GRID HIGHS IN LINE WITH WARMER OF NUMERICAL GUIDANCE AND LOOK GOOD. WITH LIGHT SOUTH WINDS SAT NIGHT...UNDER THE THERMAL RIDGE...FAVORED WARMER GFS MAV-MOS LOWS. WITH THE WARM 850MB TEMPS OVER THE AREA AND AGAIN PLENTY OF SUNSHINE EXPECTED...RAISED A FEW HIGHS ON SUN TO AT OR ABOVE THE 100 DEGREE MARK...ESPECIALLY IN THE VALLEYS...TOWARD THE 13/12Z GFS MEX-MOS. WITH A HOT DAY SUNDAY AND CONTINUED LIGHT SOUTH WINDS SUN NIGHT...RAISED SUN NIGHT LOWS TOWARD THE WARMER OF GUIDANCE/HPC VALUES. .LONG TERM...MONDAY THROUGH THURSDAY 13/00Z ECMWF/GFS OFFER REASONABLY SIMILAR SOLUTIONS TO EACH OTHER AND THEIR PREVIOUS RUNS THRU 144HRS /00Z WED/. ECMWF MAINTAINS DECENT CONTINUITY WITH ITS 12/00Z RUN TO 00Z THU...WHILE GFS RUN-TO- RUN CONTINUITY BREAKS DOWN IN THE WED/THU TIME-FRAME. GFS ENSEMBLES SHOW LIMITED VARIABILITY THRU 120HRS /00Z TUE/...BUT FOR THE SHORT- WAVE DETAILS. VARIABILITY INCREASES THRU 192HRS...WITH DIFFERENCES IN THE STRENGTH/POSITION OF THE UPPER RIDGING INTO WESTERN CAN AND RESULTANT BROAD DOWNSTREAM TROUGHING OVER EASTERN CAN. MODEL CONSENSUS...ECMWF/GFS/DGEX/UKMET...QUITE GOOD THAT A STRONGER SHORTWAVE PASSING ACROSS SOUTHERN CAN EARLY IN THE PERIOD WILL PUSH A TROUGH/FRONTAL BOUNDARY INTO THE AREA MON/MON NIGHT. MODEL CONSENSUS RAISES FORECAST CONFIDENCE ENOUGH TO INTRODUCE A SMALL TSRA CHANCE MON AFTERNOON/NIGHT...HOWEVER STRENGTH/PERSISTENCE OF THE UPPER RIDGE AND WARM MID LEVEL TEMPS MAY CAP THE AIRMASS AND KEEP THE BOUNDARY QUIET. WEAK SHORTWAVE RIDGING ALOFT RETURNS FOR TUE...BUT QUESTIONS ABOUND WITH POTENTIAL NORTHWARD RETURNING BOUNDARY. THIS DETAIL UNCERTAINTY FOR TUE...THEN THE GFS/ECMWF BEING AT ODDS WITH THE DETAILS AND THE INCREASED GFS ENSEMBLE VARIABILITY FOR WED/THU LEADS TO BELOW AVERAGE FORECAST CONFIDENCE FOR TUE-THU. WITH POTENTIAL FOR A FRONTAL BOUNDARY/S/ TO BE IN THE AREA TUE- THU...MAY YET NEED TSRA CHANCES FOR MUCH OF NEXT WEEK. PREVIOUS FORECAST GRIDS CARRIED A DRY FORECAST FOR TUE/WED...AND CONTINUED THIS INTO THU AT THIS TIME DUE TO THE LOWER FORECAST CONFIDENCE AND TO MAINTAIN SOME CONSISTENCY. GFS MEX/ENSEMBLE MOS AND HPC GUIDANCE MAXES/MINS FOR MON-THU ALL QUITE SIMILAR AND LOOK TO BE IN THE BALLPARK. WITH CONTINUED RIDGING ALOFT AND THE DRY/DROUGHT CONDITIONS ACROSS THE AREA...DID TREND TOWARD WARMER OF GUIDANCE HIGHS THRU THE PERIOD. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && RRS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 340 PM CDT THU JUL 13 2006 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-033-041- 053>055-061-141000- ALLAMAKEE-BUFFALO-CHICKASAW-CLAYTON-CRAWFORD-DODGE-FAYETTE-FILLMORE- FLOYD-GRANT-HOUSTON-HOWARD-LA CROSSE-MITCHELL-MOWER-OLMSTED-RICHLAND- TREMPEALEAU-VERNON-WABASHA-WINNESHIEK-WINONA- 340 PM CDT THU JUL 13 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA... SOUTHEAST MINNESOTA...AND SOUTHWEST AND WESTERN WISCONSIN. .DAY ONE...TONIGHT SHOWERS AND THUNDERSTORMS WILL BE SCATTERED ALONG AND AHEAD OF A WEAK FRONTAL BOUNDARY...WHICH WILL EXTEND FROM NORTHWEST WISCONSIN INTO EASTERN IOWA BY EARLY FRIDAY MORNING. STORMS COULD MOVE INTO PARTS OF SOUTHEAST MINNESOTA AND NORTHEAST IOWA THIS EVENING... TRACKING INTO WESTERN WISCONSIN BY MIDNIGHT. THIS ACTIVITY WILL BECOME MORE WIDELY SCATTERED AFTER MIDNIGHT...AS THE INSTABILITY DECREASES AND THE WIND PROFILES BECOME LESS FAVORABLE. THERE IS A SMALL THREAT FOR SOME SEVERE WEATHER UNTIL 10 PM WEST OF THE MISSISSIPPI RIVER...WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE WEAK FRONT IS EXPECTED TO MOVE SLOWLY ACROSS THE AREA FRIDAY. THE ENTIRE AREA WILL HAVE A CHANCE FOR SOME THUNDERSTORMS FRIDAY MORNING. THE CHANCE FOR THUNDERSTORMS WILL CONTINUE INTO FRIDAY AFTERNOON FOR LOCATIONS EAST OF A CHARLES CITY IOWA TO EAU CLAIRE WISCONSIN LINE. SEVERE WEATHER IS NOT EXPECTED BUT SOME OF THE STORMS FRIDAY AFTERNOON COULD PRODUCE SOME GUSTY WINDS AND SMALL HAIL. A RETURN TO A VERY SUMMER LIKE PATTERN WILL OCCUR. DAY TIME TEMPERATURES ARE EXPECTED TO RISE WELL INTO THE 90S. THESE READINGS COMBINED WITH THE HUMIDITY WILL CREATE AFTERNOON HEAT INDICES BETWEEN 95 AND 110 FRIDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION COULD BE NEEDED EARLY THIS EVENING WEST OF THE MISSISSIPPI RIVER. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. WIZ017-029-034-042>044-141000- ADAMS-CLARK-JACKSON-JUNEAU-MONROE-TAYLOR- 340 PM CDT THU JUL 13 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND CENTRAL WISCONSIN. .DAY ONE...TONIGHT SHOWERS AND THUNDERSTORMS WILL BE SCATTERED ALONG AND AHEAD OF A WEAK FRONTAL BOUNDARY...WHICH WILL EXTEND FROM NORTHWEST WISCONSIN INTO EASTERN IOWA BY EARLY FRIDAY MORNING. STORMS COULD MOVE INTO PARTS OF SOUTHEAST MINNESOTA AND NORTHEAST IOWA THIS EVENING...TRACKING INTO WESTERN WISCONSIN BY MIDNIGHT. THIS ACTIVITY WILL BECOME MORE WIDELY SCATTERED AFTER MIDNIGHT...AS THE INSTABILITY DECREASES AND THE WIND PROFILES BECOME LESS FAVORABLE. THERE IS A SMALL THREAT FOR SOME SEVERE WEATHER UNTIL 10 PM WEST OF THE MISSISSIPPI RIVER...WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE WEAK FRONT IS EXPECTED TO MOVE SLOWLY ACROSS THE AREA FRIDAY AND THERE WILL BE A CHANCE FOR SOME THUNDERSTORMS THROUGHOUT THE DAY. SEVERE WEATHER IS NOT EXPECTED BUT SOME OF THE STORMS FRIDAY AFTERNOON COULD PRODUCE SOME GUSTY WINDS AND SMALL HAIL. A WEAK COLD FRONT WILL APPROACH THE AREA SUNDAY AND COULD SPARK A FEW THUNDERSTORMS. AT THIS TIME IT IS UNCLEAR WHETHER ANY OF THESE STORMS COULD BECOME SEVERE. A RETURN TO A VERY SUMMER LIKE PATTERN WILL OCCUR. DAY TIME TEMPERATURES ARE EXPECTED TO RISE INTO THE 90S. THESE READINGS COMBINED WITH THE HUMIDITY WILL CREATE AFTERNOON HEAT INDICES BETWEEN 95 AND 105 FOR FRIDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED FOR TONIGHT AND FRIDAY. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. RIECK/04
The Minneapolis radar (KMPX), 141 km away, was scanning. The volume nearest the first event began at 05:34 UTC.
5 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2006Every state in 2006This day in weather historyWarnings in Minnesota, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5516360, 5516361, 5516362, 5516363, 5516364.